COVID-19 Vaccine Has Potential Side Effects, Nurse Volunteer Says
December 07, 2020
Editor’s note: Find the latest COVID-19 news and guidance in Medscape’s Coronavirus Resource Center.
Nurse researcher Kristen Choi, PhD, RN, experienced first-hand a “worst-case scenario” of potential side effects after receiving an experimental COVID-19 vaccine in a phase 3 trial. She says clinicians should be prepared to reassure patients if reports of similar experiences spread when vaccine rollouts begin.
“This was the highest fever I can ever remember having, and it scared me,” said Choi, with the School of Nursing at the University of California, Los Angeles.
Choi volunteered to participate in Pfizer’s COVID-19 vaccine trial in August. When she came back for the second dose in September she began to experience distressing symptoms.
The symptoms, she writes in a perspective piece published online today in JAMA Internal Medicine, started with immediate pain at the injection site. By nightfall, she felt “felt light-headed, chilled, nauseous, and had a splitting headache” and went to bed.
She woke up at midnight and the symptoms had intensified and she could hardly move her arm from injection-site pain. Choi slept fitfully and when she woke up at 5:30 AM her thermometer read 104.9 °F (40.5 °C).
By the next morning all symptoms had disappeared except for a sore bump at the injection site.
Because the trial was blinded, Choi wasn’t told whether she received the vaccine or placebo, but the symptoms left her with little doubt.
She told Medscape Medical News her reason for writing the article was to let anyone who will be administering a COVID-19 vaccine know that when a rollout begins some patients may experience the same side effects. Disclosure forms are not enough to make sure people understand that what they may experience is normal, she said.
After all, even Choi, who administers vaccines and whose career centers on research, began to fear something was wrong when symptoms flared even though she was thoroughly briefed on potential side effects. She says rational thought for her went out the window when her fever spiked.
Experts Say Her Symptom Combination Is Unusual
Two vaccine experts told Medscape Medical News that Choi’s symptoms were the extreme case and the vast majority of people will not experience her level of discomfort.
But they both agree Choi’s message is an important reminder that healthcare professionals need to be prepared to answer questions when the rollouts begin.
Her story may also point out the need for creating a hotline for 24/7 access so that if patients do experience severe symptoms they can get answers right away, they said.
William J. Moss, MD, MPH, executive director of the International Vaccine Access Center at Johns Hopkins’ Bloomberg School of Public Health in Baltimore, Maryland, told Medscape Medical News that spotlights on individual cases of extreme side effects should be paired with spotlights on the experience of a patient with COVID-19 in an intensive care unit to give proper context.
“The type of side effects we’re seeing with the Pfizer and Moderna vaccines are typical of any vaccine, though there is a spectrum,” Moss said.